Sick and tired of being sick and tired: I am 69 yrs... - PMRGCAuk

PMRGCAuk
9,151 members15,898 posts

Sick and tired of being sick and tired

I am 69 yrs old, woke up 2/8/18 and was blind in my right eye. Within a weeks time I was diagnosed with GCA, started 60mg of prednisone. Vision has not returned. I get bruised up easily and the bruises bleed from the 81 mg of aspirin I take every other day. Now, I am down to 40 mg and am just extremely tired. I fall asleep in my recliner, I sleep 13 and 14 hours at times...this is just not me. I still have to work and work part time on a farm. Was nice to see on here I am not the lone ranger. Has anyone else lost their vision? Any uplifting testimonies? :) My wife and I have a 7 year of son (adopted) and some days I am just sad. Now it appears I have sun poisoning on my face, I have the moon face, I am the heaviest I have ever been. ...

19 Replies
oldestnewest

I'm so sorry to hear your story. Had you really had no warning signs before waking up having lost the sight in one eye? I do have to ask why did it take them so long to give you high dose pred?

There are people on this forum who have also lost the sight in one eye. DorsetLady will tell you her story.

The bleeding is partly due to the pred and partly the aspirin, The fatigue is due to the inderlying autoimmune disorder that causes the inflammation and swelling that causes the pain and which also stopped the blood supply to the optic nerve and led to the loss of vision.

The pred does cause an increase in appetite and increase in weight - if you try to cut your carbohydrate intake in your diet that may help a lot. Also restrict the amount of salt in your diet - that and carbohydrate both tend to make your body retain water when you are on pred. It all weighs...

I do understand your feelings of sadness, it is a very reasonable response - but hold on to the one major positive in your story: you did not lose the sight in the other eye. For many people once the vision is gone in one eye, the other goes within a couple of weeks. You can still see your little boy and your wife - what a blessing amongst the badness.

4 likes
Reply

I lost vision on Thursday. Earlier I had been experiencing headaches and I thought my glasses needed changing. I went to eye doc and eyes were fine. My wife and I decided to monitor bp and see if that needed adjusting. Then the Tuesday b4 losing vision on Thursday I thought I had something in my eye and then poof, sight gone. (So that was over 2 week period) I went to eye specialist that Thursday and he put me on prednisone and 2 days later some concern with other eye, trip to ER and that's when I got lined up for eye biopsy. So I guess I was on a form of prednisone within week diagnosis made and then met with neurologist. He tried to get me down to 30 mg but as I said symptoms coming back and I went to 40. After diagnosis and reading you start to realize hey, I did have jaw pain. But nothing was ever bad enough to be like oh heck something bad is up. I am blessed with a good wife and little boy and I thank God for still being able to see them.

1 like
Reply

Good morning Ghostrider. Very sorry to hear your story, just wanted to say I'm thinking of you, sorry don't know what else to say. Kind regards, Mike

2 likes
Reply

Hi,

In same boat as you. PMRpro has covered most of what I was going to say. This is a general intro to our illnesses - may help you and your family -

healthunlocked.com/pmrgcauk...

These prove life does go on, and it can be good. You just have to get through the bad times first. You will with the love of your family.

healthunlocked.com/pmrgcauk...

healthunlocked.com/pmrgcauk...

healthunlocked.com/pmrgcauk...

healthunlocked.com/pmrgcauk...

Take care.

1 like
Reply

Hey have you heard about the shots for GCA?? Tocilizumab??

Reply

Ghostrider69,

I also have GCA and PMR (8/2016) and lost the sight in my left eye but thanks to a quick acting eye doctor I got it back. I was put on 60mg of Prednisone and it worked. I now take Actemra/Tocilizumab and 5mg of Prednisone. The Actemra is not a substitute for the Prednisone but it is an adjunct to it. The Actemra helps to lower the dose of Prednisone and it does work. So far I do not have any side effects that I know of. Good luck, I hope this helps.

Reply

On been approved in UK this year. Too late for me, been in remission for 2 years.

Reply

If you look around the forum you will see a lot of discussion about it - but it is a very recent innovation even in the USA.

Reply

What a terrible thing to happen, I am so sorry. One thing though you are ILL and you will need to adjust your life to take that into account. Pred is a wonder drug but sadly it does not cure you. And does have side effects, like most drugs. It can take time to realise that things have changed but hopefully you will find a lot of friends on this discussion board who will understand what you are dealing with.

1 like
Reply

I was so distressed to read your story. Both my father and brother had PMR and both were farmers. Farmers perhaps more than most of us find it difficult to pace themselves, if a job needs doing you just get and do it. If an animal needs help you help it.

Possibly the most important thing we must all learn with PMR/GCA is to pace ourselves, and to stop when our bodies tell us or the disease bites back. None of us find it easy, if you're anything like my relatives you won't either. Do learn to listen to your body.

I wish you all the best.

1 like
Reply

Thank you so much. In the early beginning we had to work cows and I got injured....slow and steady is a hard lesson to learn :)

1 like
Reply

Tell me about it! Remember we all know that here

Cattle were my brother's undoing because when the job had to be done there was no one else there. He had a troublesome calving and not having the strength he usually had he ended up tying a rope around his body, ended up in surgery.

My father of course never retired even when he had to use a wheelchair.

Take care.

1 like
Reply

You have been through so much, no wonder you feel sad sometimes. I am so glad that you have the blessing of your boy in your life. You must take care now, you have a serious systemic disease, Prednisalone is only keeping the inflammation at bay. You need to find a way to rest from your work. For a while you need to surrender to this illness. It will get better. Stay with us, this forum is a real friend in need.

2 likes
Reply

I can only reiterate the responses you have had from others. I am so sorry GCA has hit you so hard. Please try to ease up on what you do; I am sure you will have the support and love of your family to help you through.

2 likes
Reply

So sorry you have gone through your experience of GCA. This is a encouraging, helpful , understanding and supportive site. Stick around and be sure to ask any questions of things you're unsure of- many folk are able to help and understand. Wish you well.

2 likes
Reply

I am also the heaviest I have ever been and have the moonface. For awhile I just felt so much like dog poop that I felt like at least I would eat what I wanted. And I did! Now I am trying to be more mindful of how much I eat and what I eat. I started out at 138 lbs. and I hate to say I am at 190 now. I am working on it.

1 like
Reply

Good luck to you.

Reply

OMG Ghostrider69. What a shock for you! Whilst I can't begin to imagine how you must be feeling, I do know that you need to give yourself time to adjust to what has happened. I personally think that part of the healing journey includes a period of mourning / bereavement from a sense of loss of what has been before. Once what has happened has been fully accepted and adjustments made physically and mentally, you will be ready to move on and start regaining more control of your life. This stage will hopefully help to lift some of the sadness and / or depression. The fatigue is 'normal' as your body reacts to both the condition and drugs regimes.

I am wondering whereabouts you live? I ask because you mention that you need to work, however this may not be in your best interest health wise at present both mentally and physically. However, at the same time, I completely understand that you don't need added financial worries either at this time. If you are in the UK you might consider involving social services for support? I am guessing they were involved in the adoption of your son? I involved social services when my husband was seriously ill with liver failure, (but it was ten years ago). They were able to provide financial support and advice which kept us going at the time. We had no idea of the services that were available until they told us. There should also be disability benefits you could claim.

The wonderful uplifting part is that my husband had a transplant and, ten years on, is leading 'the good life'.

It may be worth you 'following' Dorset lady, since she is a shining example of life beyond GCA! An inspiration to us all. (I have PMR not GCA)

There is and will be light at the end of your tunnel, though it may be quite dark at present.

Looking on the bright side of side effects of steroids the moon face makes me look younger since my wrinkles have all but disappeared and I have a new wardrobe due to weight gain. (Mostly charity shop / ebay purchases since I am hopeful the gain is temporary! ) I look forward to replacing the wardrobe again when I begin to loose weight on lower doses of pred!

Best Wishes.

Reply

Thank you so much. I am in the US and I do farm work. Not to strenuous, just at times. Unfortunately due to my age, there is no form of disability for me. Thank all of you for your stories, they r definitely helping.

1 like
Reply

You may also like...